Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 78, NWS Charleston, SC

June 2, 2005Colleton County, Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jun 2, 2005, 8:54 PM EDT for Colleton County, Dorchester County, South Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2005, 8:54 PM EDT (00:54 UTC)
Expired
Jun 2, 2005, 9:39 PM EDT
In force
45 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Colleton County, SC, Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 59 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.9 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2005-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1678 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2005-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1678 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 030054
SVRCHS
SCC029-035-030200-
/O.NEW.KCHS.SV.W.0078.050603T0054Z-050603T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
854 PM EDT THU JUN 2 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA
  COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA

* UNTIL 1000 PM EDT

* AT 851 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS.  THIS STORM WAS LOCATED NEAR RUFFIN...OR ABOUT 7 MILES
  NORTHWEST OF WALTERBORO...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  RUFFIN AND WALTERBORO...
  CANADYS...
  SAINT GEORGE AND REEVESVILLE...
  HARLEYVILLE...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3298 8087 3289 8069 3324 8038 3331 8051
      3316 8076

$$
1 follow-up statement
000 
WWUS52 KCHS 030139
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
940 PM EDT THU JUN 2 2005

SCC029-035-030150-
/O.CAN.KCHS.SV.W.0078.000000T0000Z-050603T0200Z/
DORCHESTER-COLLETON-
940 PM EDT THU JUN 2 2005

...THE SEVERE THUNDERSTORM WARNING FOR DORCHESTER AND COLLETON
COUNTIES HAS BEEN CANCELLED...

AT 938 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM THAT PROMPTED
THE WARNING HAD WEAKENED...THUS THE WARNING HAS BEEN CANCELED.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3298 8087 3289 8069 3324 8038 3331 8051
      3316 8076

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:50 PM EDT, 5 hours 4 minutes earlier.

Area forecast discussion, Jun 2, 3:50 PM EDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
350 PM EDT THU JUN 02 2005

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...VARIOUS OUTFLOW BNDRIES
COMBINED WITH THE SEA BREEZE INTERACTING TO PRODUCE CELL MERGERS
THIS AFTN...SOME OF WHICH HAVE BECOME QUITE STRONG. EXPECT MUCH OF
THE ACTIVITY TO WEAKEN A BIT AFTER LOSS OF DAYTIME HEATING HOWEVER
WILL HAVE TO WATCH CLOSELY FOR STRONG CELL DEVELOPMENT. ADDITIONAL
SHORTWAVE ENERGY EXPECTED TO MOVE THROUGH TONIGHT WITH ANOTHER ROUND
OF CONVECTION EXPECTED. WILL GO WITH GOOD CHANCE POPS FOR TONIGHT.
MIN TEMPS WILL LIKELY NOT DROP BELOW 70 MOST LOCATIONS WITH RAIN AND
CLOUDS AROUND TONIGHT.

FRONTL BNDRY EXPECTED TO REMAIN N OF THE REGION THROUGH FRI HOWEVER
ADDITIONAL SHORTWAVE ENERGY AND CONTINUED WARM AND UNSTABLE AIRMASS
OVER THE REGION WILL LIKELY LEAD TO ANOTHER ROUND OF CONVECTION. THE
AREA IS ON THE SRN FRINGE OF A SLIGHT RISK AREA ON THE DAY 2
CONVECTIVE OUTLOOK FROM SPC. MAIN THREAT WILL AGAIN BE DAMAGING WIND
GUSTS WITH ISOLATED TORNADOES POSSIBLE BUT NOT AS LIKELY. WILL
MAINTAIN GOOD CHANCE POPS AS WILL LIKELY HAVE TO RELY ON OUTFLOW
BNDRIES AND SEA BREEZE AGAIN FOR CONVECTIVE INITIALIZATION. DRY
POCKET AT MID LVLS WILL COTRIBUTE TO INSTABILITY AND WET BULB ZERO
WILL BE A BIT LOWER THAN TODAY WITH HAIL A POSSIBILITY.
&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...ON SAT WITH MORE SUN THAN
PREV DAYS WILL LIKELY SEE ONE OF THE WARMEST DAYS OF PAST WEEK OR
TWO. MAX TEMPS WILL APPROACH 90 AND PERHAPS CLIMB TO AROUND 90 BY
SUN. CONTINUED MID LVL DRY AIR OVER THE AREA ON SAT...HOWEVER MODELS
INDICATE SOME RETURN OF THIS MID LVL MOISTURE ON SUN. LEE TROF TO
LINGER OVER THE AREA FOR THE WEEKEND TO PROVIDE A FOCUS FOR
ACTIVITY. UPPER LVL TROF TO BE REPLACED BY WEAK RIDGING WHICH SHOULD
KEEP COVERAGE DOWN. WILL ONLY HAVE LOW POPS FOR THIS PERIOD. THE GFS
THEN TRIES TO SWING A LOW THROUGH THE REGION OF ALMOST TROPICAL
ORIGINS. VERY SUSPECT OF THIS FEATURE AND WILL TONE DOWN THE
MOISTURE AND KEEP AREA IN WARM TEMPS INTO NEXT WEEK.

MODELS ALSO INDICATE A COLD FRONT MAY APPROACH FROM THE N ON WED AND
MOVE INTO THE AREA ON THU WHICH IS A DAY LATER THAN YDAYS MODELS
INDICATED. WILL HOLD OFF ON ANY NOTICEABLE IMPACT FROM THIS FEATURE
AS WELL WITH A LOT OF UNCERTAINTY AT THIS TIME.

&&

.MARINE...WEAK TROUGH OF LOW PRESSURE WILL APPROACH THE WATERS THIS
EVENING. SHOULD SEE A SLIGHT INCREASE IN WINDS AHEAD OF THIS
FEATURE...BUT EXPECT WINDS REMAIN 15 KT OR LESS. ATLC HIGH PRES
BEGINS TO NOSE INTO THE WATERS FROM THE EAST ON FRI...WITH WINDS 15
KT OR LESS AND SEAS 2 TO 3 FT. GRADIENT TIGHTENS A BIT FRI NIGHT AND
SAT AS HIGH PRES CONTINUES TO BUILD INTO THE COASTAL WATERS...AND
WEAK FRONTAL BOUNDARY PUSHES INTO NORTH CAROLINA. FRIDAY NIGHT
THROUGH SUNDAY NIGHT...EXPECT WINDS TO REMAIN FAIRLY LIGHT (15 KT OR
LESS) WITH SEAS REMAINING IN THE 2 TO 3 FT RANGE COASTAL WATERS...2
TO 4 FT OUTER GA WATERS. RIDGING ALOFT HELPS TO STRENGTHEN SURFACE
HIGH PRESSURE AND WEAKEN FRONTAL BOUNDARY IN THE MID-ATLANTIC STATES
MONDAY THROUGH WEDNESDAY...WITH WINDS 15 KT OR LESS AND WAVES 2 TO 3
FT EXPECTED FOR THE WATERS.

&&

AVIATION...CB IN THE AREA OF BOTH TERMS. BULK OF ACTIVITY IS TRYING
TO MOVE INLAND WITH THE RESULTANT SEA BREEZE AND OUTFLOW BNDRIES.
MAV GUID INDICATING LOW CEILINGS AGAIN FOR TONIGHT. WENT A CAT OR SO
HIGHER THAN THE GUID INDICATED DUE TO WIND AND SHORTWAVE ENERGY
EXPECTED TO KEEP ATMOSPHERE MIXED. A DECENT SHOT AT PRECIP AROUND
THAT TIME AS WELL BUT A BIT EARLY TO PIN DOWN TIMING THUS THE CB
MENTION.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&

18/JRJ
Hazardous weather outlook, Jun 2, 4:40 AM EDT, 16 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
440 AM EDT THU JUN 02 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-031000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
440 AM EDT THU JUN 02 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY FOR MUCH OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST
GEORGIA. SOME OF THESE STORMS MAY BE SEVERE...WITH THE PRIMARY
HAZARDS BEING DAMAGING WINDS AND ISOLATED TORNADOES. THE ENTIRE
COUNTY WARNING FORECAST AREA IS INCLUDED IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS TODAY. PLEASE REFER TO THE LATEST DAY 1 CONVECTIVE
OUTLOOK ISSUED BY THE STORM PREDICTION CENTER AND THE SEVERE WEATHER
OUTLOOK ISSUED BY THIS OFFICE FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY DUE TO THE
RISK OF SEVERE THUNDERSTORMS.

JPC

In the hours before

Special weather statement, Jun 2, 6:42 PM EDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
642 PM EDT THU JUN 2 2005

GAZ101-116-022330-
EFFINGHAM-INLAND BRYAN-
642 PM EDT THU JUN 2 2005

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY AND BRYAN COUNTY
THROUGH 730 PM EDT...

AT 642 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF MELDRIM...OR ABOUT
13 MILES EAST OF PEMBROKE...MOVING NORTH AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND MELDRIM...EDEN AND
DOSWELL THROUGH 730 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Jun 2, 6:51 PM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
651 PM EDT THU JUN 2 2005

SCZ042-022330-
HAMPTON-
651 PM EDT THU JUN 2 2005

...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY THROUGH 730 PM
EDT...

AT 651 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES NORTHWEST OF VALENTINE...OR
ABOUT 7 MILES SOUTH OF ALLENDALE...STATIONARY. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND VALENTINE...LURAY...LENA
AND ESTILL THROUGH 730 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Jun 2, 8:24 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
824 PM EDT THU JUN 2 2005

SCZ043-030100-
INLAND COLLETON-
824 PM EDT THU JUN 2 2005

...STRONG THUNDERSTORMS WILL IMPACT COLLETON COUNTY THROUGH 900 PM
EDT...

AT 824 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTHWEST OF HENDERSONVILLE...OR
ABOUT 7 MILES SOUTHWEST OF WALTERBORO...MOVING NORTHEAST AT 25 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
HENDERSONVILLE...RHODES CROSSROADS...WALTERBORO...THAYER...ROUND O...
CANADYS...SIDNEY AND HIOTTS THROUGH 900 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PY
Local storm report, Jun 2, 8:40 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
840 PM EDT THU JUN 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TSTM WND DMG     COBBTOWN                32.28N 82.14W
06/02/2005                   TATTNALL           GA   LAW ENFORCEMENT

            LARGE BRANCHES DOWN ACROSS COUNTY. TIME ESTIMATED.

&&

JRJ
Special weather statement, Jun 2, 8:40 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
840 PM EDT THU JUN 2 2005

SCZ042-047-048-051-030115-
BEAUFORT-COASTAL JASPER-HAMPTON-INLAND JASPER-
840 PM EDT THU JUN 2 2005

...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY...JASPER COUNTY
AND BEAUFORT COUNTY THROUGH 915 PM EDT...

AT 840 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER BASHAN...OR ABOUT 5 MILES NORTHEAST
OF RIDGELAND...MOVING NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND RIDGELAND...RICETOWN...OLD HOUSE...
NEVADUM...MURAD...KNOWLES...GRAHAMVILLE...BASHAN...COOSAWHATCHIE AND
GILMANIA THROUGH 915 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PY
Local storm report, Jun 2, 8:43 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
843 PM EDT THU JUN 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TSTM WND DMG     ALINE                   32.36N 82.16W
06/02/2005                   CANDLER            GA   LAW ENFORCEMENT

            SEVERAL LARGE TREES DOWN. TREE BLOCKING HIGHWAY 57.

&&

JRJ

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.